Niacin (Nicotinic Acid) -- The Old Drug Is Making a Comeback With A New Act

Linda Brookes, MSc

Disclosures

June 12, 2007

In This Article

Discontinuing Niacin Due to Flushing

Sachin J. Kamal-Bahl, PhD, and other researchers at Merck & Co., (West Point, Pennsylvania) have been exploring the extent to which the flushing that occurs even with ER niacin can be associated with patient discontinuation and nonadherence in clinical practice. These researchers recently presented an analysis showing that ER niacin has the second highest discontinuation rate of all lipid-modifying drug classes (after bile acid sequestrants). At the 2006 Scientific Sessions of the American Heart Association, Dr. Kamal-Bahl reported that in more than 14,000 patients, the mean time to discontinuation of ER niacin was 12.0 months vs 27.5 months in statins (in over 161,000 patients), and that the respective 1-year discontinuation rates were 55.4% vs 28.9%.[1]

In their latest study, Dr. Kamal-Bahl and colleagues reported that about half of new ER niacin users experience flushing in the first week and over one third flushed during all 7 days of that week.[2] Flushing severity was found to be a strong predictor of discontinuation in new ER niacin users and a strong predictor of skipping or delaying niacin in patients who remained on ER niacin who experienced some flushing. However, other side effects were not found to be useful as significant predictors of flushing.

These findings were based on telephone interviews with 500 patients identified from administrative claims data to have newly initiated ER niacin (mean time between initiation and interview: 9.26 months). A pilot-tested questionnaire was used to obtain information on the patients' experiences with the drug. About 27% of the sample (136 subjects) reported having discontinued taking niacin at the time of interview, after a mean duration of use of 3.2 months.

Overall, 57.6% of patients reported flushing in the first week on ER niacin, and 35.2% reported that they flushed at some point during all 7 days of that week. Whereas 54% of patients who continued on ER niacin (continuers) reported flushing in the first week, 69% of those who discontinued the drug (discontinuers) had the same experience ( Table 1 ). Overall, 91% of the discontinuers reported ever experiencing flushing symptoms, of which 55% were rated as "severe" or "extreme" (on a scale of mild, moderate, severe, or extreme), whereas a slightly smaller 82% of the 364 continuers reported experiencing flushing symptoms, with 21% reporting it as "severe" to "extreme" flushing.

Multivariate analysis showed that regardless of age, gender, type of niacin product, time of day the drug was taken, or any other side effects, experiencing "severe" or "extreme" flushing with ER niacin was a strong prediction of discontinuation ( Table 2 ).

Among the 299 continuers who had flushing, 21% (1 in 5) reported skipping or delaying doses, and 19% reported stopping ER niacin for > 7 days and then restarting. Flushing severity ("moderate," "severe," and "extreme") was a strong predictor of discontinuation of ER niacin ( Table 3 ).

The investigators did not identify why continuers who had severe to extreme flushing were still taking ER niacin, nor did they discover whether patients defined as continuers at the time of the study discontinued or were adherent later. Nonetheless, they pointed out that "since long-term continuous treatment is generally necessary in persons with dyslipidemia, flushing side effects with ER niacin appear to limit the acceptability of this otherwise highly effective therapy."

Currently, Merck has a drug in development to counteract niacin-associated flushing, laropiprant (MK-0524), a prostaglandin D2 receptor-1 (DP1) antagonist. Compared with niacin alone, this agent has been shown to significantly reduce flushing when coadministered with niacin. There are currently 2 ongoing trials of an investigational fixed-dose combination (formerly known as MK-0524A) that combines ER niacin with laropiprant.

The first study, Treatment of HDL to Reduce the Incidence of Vascular Events (HPS2-THRIVE), is a phase 3 clinical trial to determine whether the combination of ER niacin/laropiprant can further reduce the risk of heart attacks, strokes, and revascularization procedures in up to 20,000 patients already being treated to lower their low-density lipoprotein (LDL) cholesterol levels. The second study, An Assessment of Coronary Health Using an Intima-Media Thickness Endpoint for Vascular Effects (ACHIEVE), will assess the effect of ER niacin/laropiprant on the change in CIMT in patients with heterozygous familial hypercholesterolemia.

processing....